Forskning ved Københavns Universitet - Københavns Universitet

Forside

Toxic hepatitis induced by infliximab in a patient with rheumatoid arthritis with no relapse after switching to etanercept

Publikation: Bidrag til tidsskriftTidsskriftartikelForskningfagfællebedømt

We present a case of toxic hepatitis related to infliximab treatment in a 38-year-old woman with rheumatoid arthritis (RA). The patient had previously been treated with different disease-modifying drugs (DMARDs) alone or in combination but had never revealed signs of liver dysfunction. Due to high disease activity, treatment with infliximab (3 mg/kg i.v.) was initiated in combination with methotrexate (MTX) (25 mg/week) and folic acid (5 mg/week). The patient stopped MTX and folic acid on her own initiative after 3 weeks due to improvement of joint symptoms. After seven infusions, progressive elevations of the transaminases up to five times the upper normal limit were noted and treatment with infliximab was terminated. Serological tests for viral and autoimmune hepatitis and for ANA and anti-dsDNA were all negative. Specific infliximab antibodies could not be detected. Ultrasound of the liver was normal. Liver biopsy showed late signs of acute toxic hepatitis without MTX-related fibrosis. This is one the first cases that convincingly demonstrates that infliximab treatment may cause toxic hepatitis. Moreover, the case suggests a lack of hepatic cross-toxicity between infliximab and etanercept as the patient continued with etanercept without new episodes of liver dysfunction
Udgivelsesdato: 2009/8
OriginalsprogEngelsk
TidsskriftClinical Rheumatology
Vol/bind28
Udgave nummer8
Sider (fra-til)1001-3
Antal sider3
ISSN0770-3198
DOI
StatusUdgivet - 1 aug. 2009

ID: 20417314